Bárány, Kalai, and Meshulam recently obtained a topological Tverberg-type theorem for matroids, which guarantees multiple coincidences for continuous maps from a matroid complex into ℝd, if the matroid has sufficiently many disjoint bases. They make a conjecture on the connectivity of k-fold deleted joins of a matroid with many disjoint bases, which would yield a much tighter result — but we provide a counterexample already for the case of k = 2, where a tight Tverberg-type theorem would be a topological Radon theorem for matroids. Nevertheless, we prove the topological Radon theorem for the counterexample family of matroids by an index calculation, despite the failure of the connectivity-based approach.
This is a preview of subscription content, log in to check access.
Buy single article
Instant access to the full article PDF.
Tax calculation will be finalised during checkout.
Subscribe to journal
Immediate online access to all issues from 2019. Subscription will auto renew annually.
Tax calculation will be finalised during checkout.
I. Bárány, S. B. Shlosman and A. Szucs: On a topological generalization of a theorem of Tverberg, J. London Math. Soc. (2) 23 (1981), 158–164.
E. G. Bajmóczy and I. Bárány: On a common generalization of Borsuk’s and Radon’s theorem, Acta Math. Acad. Sci. Hungar. 34 1979 (1980), 347–350.
M. Özaydin: Equivariant maps for the symmetric group, Preprint 1987, http://digital.library.wisc.edu/1793/63829.
F. Frick: Counterexamples to the topological Tverberg conjecture, Oberwolfach Reports 12 (2015), 318–322.
P. V. M. Blagojević, F. Frick and G. M. Ziegler: Barycenters of polytope skeleta and counterexamples to the topological Tverberg conjecture, via constraints, Preprint, October 2015, arXiv:1510.07984; J. European Math. Soc., to appear.
P. V. M. Blagojević, F. Frick and G. M. Ziegler: Tverberg plus constraints, Bull. Lond. Math. Soc. 46 (2014), 953–967.
I. Mabillard and U. Wagner: Eliminating higher-multiplicity intersections, I. A Whitney trick for Tverberg-type problems, Preprint, arXiv:1508.02349, August 2015.
I. Bárány, P. V. M. Blagojević and G. M. Ziegler: Tverberg’s theorem at 50: Extensions and counterexamples, Notices Amer. Math. Soc. 63 (2016), 732–739.
I. Bárány, G. Kalai and R. Meshulam: A Tverberg type theorem for matroids, in: Martin Loebl, Jaroslav Nešetřil, and Robin Thomas, editors, Journey Through Discrete Mathematics. A Tribute to Jiří Matoušek, 115–121. Springer, 2017.
J. Matoušek: Using the Borsuk-Ulam theorem, Universitext, Springer-Verlag, Berlin, 2003.
K. S. Sarkaria: A generalized van Kampen-Flores theorem, Proc. Amer. Math. Soc. 111 (1991), 559–565.
A. Dold: Simple proofs of some Borsuk-Ulam results, in: H. R. Miller and S. B. Priddy, editors, Proc. Northwestern Homotopy Theory Conf., volume 19 of Contemp. Math., 65–69, 1983.
A. Björner and M. L. Wachs: Shellable nonpure complexes and posets, I, Trans. Amer. Math. Soc. 348 (1996), 1299–1327.
A. Björner and M. L. Wachs: Shellable nonpure complexes and posets, II, Trans. Amer. Math. Soc. 349 (1997), 3945–3975.
P. V. M. Blagojević, A. S. D. Blagojević and J. McCleary: Equilateral triangles on a Jordan curve and a generalization of a theorem of Dold, Topology Appl. 156 (2008), 16–23.
P. V. M. Blagojević, W. Lück and G. M. Ziegler: Equivariant topology of configuration spaces, J. Topol. 8 (2015), 414–456.
E. R. Fadell and S. Y. Husseini: An ideal-valued cohomological index theory with applications to Borsuk-Ulam and Bourgin-Yang theorems, Ergodic Theory Dynam. Systems 8* (1988), 73–85.
G. M. Ziegler: Shellability of chessboard complexes, Israel J. Math. 87 (1994), 97–110.
J. Oxley: Matroid Theory, volume 21 of Oxford Graduate Texts in Mathematics, Oxford University Press, Oxford, second edition, 2011.
R. P. Stanley: Balanced Cohen-Macaulay complexes, Trans. Amer. Math. Soc. 249 (1979), 139–157.
K. Baclawski: Cohen-Macaulay ordered sets, J. Algebra 63 (1980), 226–258.
A. Björner and M. L. Wachs: On lexicographically shellable posets, Trans. Amer. Math. Soc. 277 (1983), 323–341.
M. Goff, S. Klee and I. Novik: Balanced complexes and complexes without large missing faces, Ark. Mat. 49 (2011), 335–350.
M. Juhnke-Kubitzke and S. Murai: Balanced generalized lower bound inequality for simplicial polytopes, Selecta Mathematica 24 (2018), 1677–1689.
V. B. Mnukhin and J. Siemons: Saturated simplicial complexes, J. Combin. Theory Ser. A 109 (2005), 149–179.
A. Björner: Topological methods, in: Handbook of combinatorics, Vol. 2, 1819–1872, Elsevier Sci. B. V., Amsterdam, 1995.
A. Björner: Shellable and Cohen-Macaulay partially ordered sets, Trans. Amer. Math. Soc. 260 (1980), 159–183.
J. S. Provan and L. J. Billera: Decompositions of simplicial complexes related to diameters of convex polyhedra, Math. Oper. Res. 5 (1980), 576–594.
A. Y. Volovikov: On a topological generalization of Tverberg’s theorem, Mat. Zametki 59 (1996), 454–456.
P. V. M. Blagojević and G. M. Ziegler: Beyond the Borsuk-Ulam theorem: The Topological Tverberg Story, in: A Journey Through Discrete Mathematics, 273–341, Springer, Cham, 2017.
P. Paták: Tverberg type theorems for matroids, Preprint arXiv:1702.08170, February 2017.
X. Goaoc, I. Mabillard, P. Paták, Z. Patáková, M. Tancer and U. Wagner: On generalized Heawood inequalities for manifolds: A van Kampen-Flores-type nonembeddability result, Israel J. Math. 222 (2017), 841–866.
A. Shapiro: Obstructions to the imbedding of a complex in a Euclidean space. I. The first obstruction, Ann. of Math. (2) 66 (1957), 256–269.
A. Björner: The homology and shellability of matroids and geometric lattices, in: Neil White, editor, Matroid applications, chapter 7, 226–283, Cambridge University Press, Cambridge, 1992.
G.-C. Rota: On the foundations of combinatorial theory I, Theory of Möbius functions, Z. Wahrscheinlichkeitstheorie und Verw. Gebiete 2 (1964), 340–368.
S. Smale: A Vietoris mapping theorem for homotopy, Proc. Amer. Math. Soc. 8 (1957), 604–610.
K. S. Sarkaria: Kuratowski complexes, Topology 30 (1991), 67–76.
J. Friedman and P. Hanlon: On the Betti numbers of chessboard complexes, J. Algebraic Combin. 8 (1998), 193–203.
We thank the referees of Combinatorica for very detailed and helpful comments, including in particular a simplification for the proof of Theorem 1.3.
P. V. M. B. received funding from DFG via the Collaborative Research Center TRR 109 “Discretization in Geometry and Dynamics” and the grant ON 174024 of the Serbian Ministry of Education and Science.
A. H. was supported by DFG via the Berlin Mathematical School.
G. M. Z. received funding from DFG via the Collaborative Research Center TRR 109 “Discretization in Geometry and Dynamics”.
About this article
Cite this article
Blagojević, P.V.M., Haase, A. & Ziegler, G.M. Tverberg-Type Theorems for Matroids: A Counterexample and a Proof. Combinatorica 39, 477–500 (2019). https://doi.org/10.1007/s00493-018-3846-6
Mathematics Subject Classification (2010)